Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Goodland, KS

August 17, 2006Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 17, 2006, 6:52 PM MDT for Cheyenne County, Colorado. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2006, 6:52 PM MDT (00:52 UTC)
Expired
Aug 17, 2006, 8:45 PM MDT
In force
113 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:15 PM MDTHEAVY RAIN 3.1212 S Arapahoe, CO3.12 INCHES OF RAIN IN TWO HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2997 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 180056
FFWGLD
COC017-180245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT THU AUG 17 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN 
  CHEYENNE COUNTY. RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAVE   
  FALLEN 2 MILES SOUTHEAST OF KIT CARSON...WITH A SECOND AREA OF     
  HEAVY RAIN INDICATED 12 MILES SOUTH OF ARAPAHOE. HEAVY RAIN WILL   
  CONTINUE AS THIS AREA OF STORMS CONTINUES TO SLOWLY MOVE TO THE    
  EAST...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE. THIS      
  WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHEYENNE
  WELLS

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 155.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. DO NOT TRY TO DRIVE WHERE WATER CROSSES 
THE ROAD...AS IT MAY BE DIFFICULT TO DETERMINE HOW DEEP IT IS.


LAT...LON 3862 10281 3862 10203 3887 10201 3889 10287

$$

JRM
2 follow-up statements
000 
WGUS73 KGLD 180138
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU AUG 17 2006

COC017-180245-
CHEYENNE CO-
731 PM MDT THU AUG 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE BEGINNING TO WEAKEN ACROSS CHEYENNE COUNTY. 
ALTHOUGH STORMS ARE WEAKENING...A LARGE AREA OF LIGHT TO MODERATE 
RAIN CONTINUES ACROSS THE WARNED AREA. RADAR ESTIMATES OF 2 TO 4 
INCHES OF RAIN HAVE FALLEN ALONG A LINE 1 MILE SOUTHEAST OF KIT 
CARSON TO 12 MILES SOUTH OF ARAPAHOE. TRAINED SPOTTERS REPORTED 3 TO 
4 INCHES OF WATER RUNNING OVER COUNTY ROADS 12 MILES SOUTH OF 
ARAPAHOE...AND MEASURED 3.12 INCHES OF RAIN IN THIS AREA. ALTHOUGH 
RAIN IS BEGINNING TO LESSEN...WATER MAY STILL BE RUNNING OVER 
ROADWAYS AND LOW SPOTS FOR UP TO AN HOUR AFTER THE RAINFALL HAS 
ENDED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIT CARSON

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 137 AND 143.

ADDITIONAL RAINFALL AMOUNTS OF AROUND A HALF OF AN INCH ARE 
POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3862 10281 3862 10203 3870 10204 3873 10234
      3890 10280

$$

JRM
000 
WGUS73 KGLD 180241
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT THU AUG 17 2006

COC017-180248-
CHEYENNE CO-
838 PM MDT THU AUG 17 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
CHEYENNE COUNTY...

RAINFALL HAS DIMINISHED ACROSS SOUTHERN CHEYENNE COUNTY...AND 
MODERATE TO HEAVY RAINFALL IS NO LONGER EXPECTED. WATER LEVELS IN 
CREEKS MAY STILL BE HIGH FOR THE NEXT FEW HOURS...BUT FLOODING IS NO 
LONGER EXPECTED.

LAT...LON 3862 10281 3862 10203 3870 10204 3873 10234
      3890 10280

$$
JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:40 PM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 12:40 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT THU AUG 17 2006

.DISCUSSION...

A COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE CNTRL HIGH PLAINS
TOMORROW AFTERNOON WHICH SHOULD GIVE MUCH OF THE CWA A SHOT AT
SOME RNFL. WILL CONTINUE TO WORK OUT ISC ISSUES AND TIMING
THROUGH THE TIME OF ZONE ISSUANCE. AS OF NOW IT APPEARS THE NW
PORTION OF THE CWA SHOULD SEE TSRA TOMORROW AFTERNOON WITH PERHAPS
AN ADDITIONAL CORRIDOR OF TSRA ACROSS THE SE ZONES ASSOC WITH A
PRE-FRONTAL TROUGH. THE FRONTAL ACTIVITY IS EXPECTED TO MOVE
GENERALLY NORTH TO SOUTH WITH THE FRONT...ENDING BY SUNRISE FOR
MOST LOCATIONS. SOME LINGERING SHRA INTO MID-MORNING SAT ARE
POSSIBLE ACROSS THE FAR SRN COUNTIES.

BY SUNRISE SAT MORNING THE FRONT SHOULD BE WELL SOUTH OF THE CWA
GIVEN FRONTAL MOTION WILL BE AIDED BY COLD POOL ENHANCEMENT.
THEREFORE...THINK TSRA/SHRA FOR SAT WILL BE CONFINED ACROSS SW KS
AND SE CO WITH MY CWA UNDER GENERALLY SUBSIDENCE IN THE WAKE OF A
DEPARTING NRN PLAINS TROUGH. CLOUDY SKIES UNDER THE FRONTAL
INVERSION SAT MORNING SHOULD MIX OUT TO SCT-BKN BY THE AFTERNOON.
I LOWERED SATS HIGH TEMPS A FRAZ FROM WHAT WAS FCSTD. ON SUNDAY
THERE EXISTS A CHANCE FOR SHRA/TS TO AFFECT THE CO ZONES BUT
CONFIDENCE IS LOW THIS MORNING SO HELD LOW CHANCE POPS ONLY FOR
CHEYENNE COUNTY.

THE EXTENDED PERIODS APPEAR DRY AND MILD WITH GENERALLY ZONAL FLOW
BREAKING DOWN TO NW FLOW BY THE END OF NEXT WEEK... PER SPECTRAL
OUTPUT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 17, 10:22 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU AUG 17 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1122 AM CDT THU AUG 17 2006 /1022 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING IN EASTERN COLORADO. DUE TO LIMITED INSTABILITY AND
WIND SHEAR...STORMS ARE NOT EXPECTED TO BECOME SEVERE. ALL
THUNDERSTORMS PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE REGION FROM LATE FRIDAY
AFTERNOON INTO EARLY SATURDAY. AN UPPER LEVEL DISTURBANCE WILL
ALSO MOVE THROUGH AT THE SAME TIME. A MOIST AND UNSTABLE AIR MASS
WILL BE IN PLACE AHEAD OF THESE FEATURES. AS A RESULT SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THIS TIME. AT THIS
TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THE
POTENTIAL WILL EXIST FOR THESE STORMS TO PRODUCE LOCALLY HEAVY
RAINFALL. THIS COULD CAUSE FLOODING PROBLEMS IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER/JDK

In the hours before

Special weather statement, Aug 17, 3:25 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU AUG 17 2006

KSZ028-029-172200-
GOVE-LOGAN-
425 PM CDT THU AUG 17 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF THE MONUMENT ROCKS...OR 13
MILES NORTH OF SCOTT STATE LAKE...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. PERIODS OF VERY HEAVY RAIN ARE ALSO POSSIBLE AS THIS
STORM MOVES SLOWLY TO THE NORTH.

JRM
Special weather statement, Aug 17, 5:02 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU AUG 17 2006

KSZ029-172330-
GOVE-
602 PM CDT THU AUG 17 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GOVE...OR NEAR GOVE...AND
MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 96 AND 110.

JRM
Local storm report, Aug 17, 6:33 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     9 NE KIT CARSON         38.86N 102.68W
08/17/2006  M60 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Aug 17, 6:51 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 NW LEOTI              38.54N 101.44W
08/17/2006  E0.75 INCH       WICHITA            KS   PUBLIC

0631 PM     TSTM WND GST     7 NW LEOTI              38.55N 101.45W
08/17/2006  E60 MPH          WICHITA            KS   PUBLIC

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:28 PM MDTSevere Thunderstorm WarningGLDCheyenne51 min
Aug 18, 3:06 AM MDTFlash Flood WatchGLDCheyenne21 hr
Aug 18, 5:56 PM MDTSevere Thunderstorm WarningGLDCheyenne28 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.